Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 29, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 23, 2011, 4:00 PM EDT for Washington County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2011, 4:00 PM EDT (20:00 UTC)
- Expired
- Mar 23, 2011, 4:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Washington County, VA
The radar
The Knoxville radar (KMRX), 145 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
281
WUUS54 KMRX 232000
SVRMRX
VAC191-232030-
/O.NEW.KMRX.SV.W.0029.110323T2000Z-110323T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 430 PM EDT
* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES NORTHWEST OF BRISTOL VA...AND MOVING EAST
AT 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ABINGDON...DAMASCUS AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3662 8228 3673 8227 3678 8169 3665 8162
3663 8160 3662 8160
TIME...MOT...LOC 2001Z 268DEG 54KT 3668 8216
$$
DGS1 follow-up statement
051
WWUS54 KMRX 232030
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT WED MAR 23 2011
VAC191-232040-
/O.EXP.KMRX.SV.W.0029.000000T0000Z-110323T2030Z/
WASHINGTON VA-
430 PM EDT WED MAR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY HAS
EXPIRED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
OTHER STORMS ARE IN THIS AREA...LISTEN OUT FOR FURTHER WARNINGS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.
LAT...LON 3662 8228 3673 8227 3678 8169 3665 8162
3663 8160 3662 8160
TIME...MOT...LOC 2000Z 268DEG 54KT 3668 8218
$$
GMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:40 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 23, 2:40 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT WED MAR 23 2011 .SHORT TERM (TONIGHT AND THURSDAY)...SHOWERS AND THUNDERSTORMS ARE QUICKLY DEVELOPING OVER NORTHERN MIDDLE TN AND THE CUMBERLAND PLATEAU. COOLING MIDLEVEL TEMPS THROUGH THE AFTERNOON WILL STEEPEN LAPSE RATES AND INCREASE THE THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL. DAMAGING WINDS WILL BE POSSIBLE AS WELL AS WINDS ALOFT MAY BE FORCED TO THE SURFACE WITH STRONG DOWNDRAFTS. SURFACE WINDS FROM THE SW SHOULD MEAN A LESSER THREAT OF TORNADOES IN OUR AREA. CONVECTIVE ACTIVITY SHOULD CONTINUE THROUGH MUCH OF THE EVENING...TAPERING OFF BEFORE MIDNIGHT AS THE COLD FRONT MOVES INTO THE AREA AND THE MIDLEVEL TROUGH AXIS MOVES TO THE EAST. GOOD COLD ADVECTION AND LOW LEVEL MOISTURE BEHIND THE FRONT SHOULD MEAN HIGH TEMPS ONLY IN THE 50S TOMORROW UNDER MOSTLY CLOUDY SKIES. .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...COLD AIR WILL BE IN PLACE THURSDAY NIGHT AND OVERNIGHT LOWS COULD DIP BELOW FREEZING OVER NORTHERN LOCATIONS...AND A FREEZE WARNING MAY BE NEEDED. OTHERWISE...WILL BE IN A RATHER UNSETTLED WEATHER PATTERN DURING THE EXTENDED. HIGH PRESSURE THURSDAY NIGHT WILL GIVE WAY TO AN APPROACHING SHORT WAVE. COULD SEE INITIAL SHOWERS PUSH INTO THE AREA LATE FRIDAY INTO FRIDAY NIGHT. A SECOND...STRONGER WAVE THEN A COLD FRONT MOVES THROUGH FOR THE WEEKEND. HAVE CONTINUED WITH LIKELY POPS SATURDAY AND SATURDAY NIGHT AND CHANCE POPS FOR PART OF SUNDAY. MODEL CONSISTENCY ON DETAILS DIMINISHES LATE IN THE PERIOD...BUT SHOULD HAVE A SERIES OF WEAK WAVES MOVING IN FOR MONDAY AND TUESDAY FOR CONTINUED 20 TO 30 POPS. DRY ON WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 47 58 36 63 45 / 60 0 0 10 30 KNOXVILLE AIRPORT, TN 48 54 35 61 43 / 70 10 0 10 30 OAK RIDGE, TN 47 53 36 60 44 / 70 10 0 10 30 TRI CITIES AIRPORT, TN 47 51 30 57 39 / 80 10 0 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/MJB
Hazardous weather outlook, Mar 23, 5:25 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 525 AM EDT WED MAR 23 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 525 AM EDT WED MAR 23 2011 /425 AM CDT WED MAR 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT ACROSS THE TENNESSEE RIVER VALLEY TODAY...TRIGGERING STRONG TO SEVERE THUNDERSTORMS AHEAD OF IT THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WITH THESE STORMS WILL THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE REGION ON SATURDAY NIGHT...BRINGING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN ON SATURDAY NIGHT.
In the hours before
Special weather statement, Mar 23, 2:46 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 246 PM EDT WED MAR 23 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240200- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON... ABINGDON 246 PM EDT WED MAR 23 2011 /146 PM CDT WED MAR 23 2011/ ...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... A STRONG COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON AND EVENING. A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THIS COLD FRONT IS EXPECTED TO PRODUCE SOME STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS EXPECTED WITH THESE STORMS WILL BE THE POSSIBILITY OF STRONG...DAMAGING WINDS AND WITH COLD AIR ALOFT...LARGE HAIL...TO THE SIZE OF GOLF BALL OR BASEBALL. A FEW ISOLATED TORNADOES WILL ALSO BE POSSIBLE. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR LATER WATCHES AND WARNINGS ON THIS DEVELOPING SEVERE WEATHER SITUATION.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:57 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise | 33 min |
| Mar 23, 7:57 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.